Colorado, 2008

Winter Storm and Winter Weather in Colorado, February 7 to 8, 2008

February 7 to 8, 2008 · NWS BOU · 4 events in 4 counties and zones

A winter storm system brought heavy snow, very strong winds and whiteout conditions to the North-Central Mountains. Storms totals generally ranged from 8 to 15 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm system brought heavy snow, very strong winds and whiteout conditions to the North-Central Mountains. Storms totals generally ranged from 8 to 15 inches. Peak wind gusts above timberline approached 100 mph. The whiteout conditions forced the closure of several roadways, including the I-70 corridor between Vail and Clear Creek County. The Red Cross provided temporary shelters for approximately 160 travelers.

The increased avalanche danger also forced the closure of Berthoud, Loveland and Rabbit Ear's Passes. Peak wind gusts included: 94 mph at Loveland Pass, 85 mph at Berthoud Pass, 74 mph atop Niwot Ridge, with 68 mph at Copper Mountain and Gunsight. Storm totals included: 15 inches at the Eisenhower Tunnel, 12 inches at Breckenridge Ski Area, 11 inches at Tower Snotel and Winter Park Ski Area, 10 inches at St. Mary's Glacier, 9.5 inches at Berthoud Pass, 9 inches at Arapahoe Ridge and Lake Irene, with 8 inches at Fraser.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 7, 4:15 AM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Feb 7, 4:15 AM MST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
415 AM MST THU FEB 7 2008

.SHORT TERM...HIGH WINDS HAVE YET TO DEVELOP IN THE FRONT RANGE
FOOTHILLS. WIND SPEEDS AT FOOTHILLS OBSERVING SITES PAST HOUR IN THE
10-20MPH RANGE WITH GUSTS IN THE 30-40MPH RANGE. NOT SEEING STRONG
WINDS UP IN WYOMING AS YET EITHER WHERE SFC PRESSURES ONLY BEGINNING
TO FALL. HOWEVER AS TEMPS ALOFT WARM AND WIND SPEEDS ALOFT INCREASE
SHOULD SEE A STEADY INCREASE IN SFC WINDS UP ALONG THE CONTINENTAL
DVD AND IN THE FOOTHILLS. HAVE GONE AHEAD AND DELAYED START OF THE
HIGH WIND WARNING IN THE FOOTHILLS UNTIL 14Z/TDY. AS THE STG STABLE
LAYER ALOFT LOWERS SHOULD SEE FAVORABLE MTN WAVE CONDITIONS
DEVELOPING AS INDICATED ON MODEL CROSS SECTIONS. CROSS-MTN WIND
COMPONENT AROUND 600MB LVL AROUND 80KTS BTWN 18Z/THU-00Z/FRI WITH
45-70KT WLY WNDS WORKING DOWN EAST SLOPE OF THE FRONT RANGE. HAVE
ALSO EXTENDED THE HIGH WIND WARNING TIL 03Z THIS EVENING.

NEXT...EXPANDING CLOUD MASS UPSTREAM OVER WRN MONTANA/IDAHO/NRN
NEVADA ASSOCIATED WITH RESPECTABLE QG ASCENT PRODUCED BY THE SHORT
WAVE SYSTEM MOVING OUT OF THE PACIFIC NORTHWEST. POWERFUL JET IN
COLD AIR ON BACKSIDE OF THIS CLOUD SHIELD HEADING FOR THE NRN
COLORADO MTNS. AT PRESENT SPEED...SHOULD SEE LEADING EDGE OF THESE
CLOUDS OVR THE N-CENTRAL CO MTNS BY 14-15Z THIS MORNING. HOWEVER
INITIAL 700-500 MB LAPSE RATES LESS THAN FAVORABLE FOR SNOW
PRODUCTION...AND MORE CONDUCIVE FOR THE DVLPMNT OF STRONG SFC WNDS.
NOT TIL MID-AFTERNOON WILL CONDITIONS BECOME MORE FAVORABLE FOR SNOW
PRODUCTION ALONG AND WEST OF THE CONTINENTAL DVD. THAT SAID...WILL
STICK WITH THE CURRENT WINTER STORM WARNING WHICH BEGINS AT
19Z/TODAY. HOWEVER...BELIEVE MOST OF THE ACCUMULATING SNOWFALL WILL
OCCUR BTWN 21Z/THU-06Z/FRI. TOTAL SNOW ACCUMULATIONS BY LATE TONIGHT
IN MTN ZONES IN THE 4-11 INCH RANGE ACCORDING TO LOCAL OROGRAPHIC
SNOW MODEL WITH HIGHER AMTS ON HIGHER WEST FACING SLOPES.

ON THE PLAINS...DRY CONDITIONS WILL PERSIST WITH W-NWLY DOWNSLOPE
FLOW IN PLACE. TEMPERATURES TODAY A TAD WARMER THAN YESTERDAY BUT BY
LATE AFTERNOON WITH ARRIVAL OF THE MID-LVL TROUGH AND CLOUD COVER
SHOULD SEE A DIP IN TEMPERATURES AS WLY CHINOOK WINDS BECOMING NWLY
BORA WINDS.

UPPER TROUGH BLOWS THROUGH OVERNIGHT WITH A GRADUAL DECREASE IN HIGH
COUNTRY SNOWFALL. HOWEVER...DO NOT SEE MUCH CHANGE IN WIND SPEEDS.
THEREFORE BLOWING AND DRIFTING SNOW LIKELY TO CONTINUE ALL NIGHT IN
THE MTNS.

.LONG TERM...MAIN CONCERN WILL BE POSSIBLE HIGH WIND EVENT FROM FRI
AFTN THRU EARLY SAT AM. SFC GRADIENT INCREASES UPWARDS TO 18MB
BETWEEN DEN AND GJT FRI NITE WHILE NAM CROSS SECTIONS SHOWING
60-75KT ON EAST SLOPES. THIS WOULD USUALLY TRANSLATE TO 80-90KT OF
ACTUAL PEAK WIND GUSTS. JET CORE LIFTS EAST OF COLORADO FRI AFTN AND
NITE ALLOWING SHEAR PROFILE TO BECOME MORE CONDUCIVE FOR WAVE
AMPLIFICATION AND JET POSTION WOULD BE IN THE SUBSIDENT QUAD OF THE
JET. MTN TOP STABILITY ALSO IMPROVES WITH DECENT STABILITY IN THE
700-800MB LAYER AND MAY SEE HIGH WINDS AT THE BASE OF THE FOOTHILLS
AS WELL. SINCE HIGH WIND WARNINGS WILL BE IN EFFECT TODAY WILL NOT
ISSUE ANOTHER HIGH WIND WATCH TO REDUCE THE AMOUNT OF CONFUSION.
WILL BE HITTING THE WINDS HARD IN THE GRIDS TO REFLECT NEARING HIGH
WINDS SPEEDS FOR FRI AFTN AND NIGHT.

AS FOR THE MTN SNOWS...MSTR DEPTH BECOMES MORE SHALLOW BUT WITH
STRONG OROGRAPHIC FLOW WOULD BE ABLE TO SQUEEZE OUT SOME LIGHT SNOW
AMOUNTS ALONG WITH CONSIDERABLE BLOWING SNOW. ALSO ADDED SOME POPS
FOR SAT IN THE MTNS AS WELL AS SHALLOW MSTR REMAINS WITH MODEST
OROGRAPHIC FLOW. FLAT ZONAL RIDGE BUILDS INTO THE REGION ON SUNDAY
AND SHOULD BE A DRY DAY STATEWIDE WITH LESS WIND AND WARMER TEMPS.

NEXT UPPER LEVEL TROF MOVES ACROSS THE REGION ON MONDAY THRU EARLY
TUE. CHC SNOW ALREADY IN GRIDS BUT STILL SUSPECT ON PRECIP CHANCES
ACROSS LOWER ELEVATIONS. WILL LEAVE OUT FOR NOW AS THIS STILL IN
LATE DAY5/6.

&&

.AVIATION...VFR CONDITIONS LIKELY AT DENVER AREA AIRPORTS NEXT 24
HRS. ALTHOUGH WLY SFC WINDS WILL INCREASE THIS MORNING WITH GUSTS
30-40 MPH THIS AFTERNOON AND EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
     HIGH WIND WARNING FRONT RANGE FOOTHILLS 7 AM MST THIS MORNING
        TO 8 PM MST THIS EVENING...ZONES 35 AND 36.
     WINTER STORM WARNING FOR THE NORTH CENTRAL MOUNTAINS 12
        PM MST TODAY TO 5 AM MST TONIGHT...ZONES 31..33 AND 34.

&&

BAKER/ENTREKIN
Hazardous weather outlook, Feb 7, 10:54 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MST THU FEB 07 2008

COZ030>051-081300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MST THU FEB 07 2008

...HIGH WIND WARNING FOR THE FRONT RANGE FOOTHILLS UNTIL 8 PM MST
THIS EVENING...
...WINTER STORM WARNING FOR THE MOUNTAINS UNTIL 5 AM MST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE OVER THE FRONT RANGE MOUNTAINS AND
FOOTHILLS THROUGH THIS EVENING.  GUSTS UP TO 80 MPH CAN BE EXPECTED
ABOVE TIMBERLINE AND IN WIND PRONE AREAS OF THE FOOTHILLS.  SNOW
WILL OVERSPREAD THE MOUNTAINS AS WELL THROUGH THIS AFTERNOON AND
WILL BE HEAVY AT TIMES THIS EVENING.  THE SNOW...COMBINED WITH THE
STRONG WINDS...MAY PRODUCE NEAR BLIZZARD CONDITIONS FOR A FEW HOURS
THIS EVENING ESPECIALLY IN EXPOSED AREAS.  THE SNOW IS THEN EXPECTED
TO DECREASE DURING THE LATE NIGHT HOURS.  TOTAL SNOW ACCUMULATIONS
OF 6 TO 12 INCHES CAN BE ANTICIPATED IN THE MOUNTAINS ABOVE 9000
FEET...WITH GENERALLY 2 TO 5 INCHES IN MOUNTAIN VALLEY LOCATIONS.

ON THE PLAINS...GUSTY WINDS WILL BEGIN TO SPREAD EASTWARD FROM THE
FRONT RANGE LATE THIS AFTERNOON AND THEN CONTINUE THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SNOW SHOWERS WILL CONTINUE IN THE HIGH COUNTRY THROUGH THE
MORNING HOURS FRIDAY BEFORE TAPERING OFF BEFORE THE AFTERNOON.
HOWEVER...VERY STRONG WINDS WILL CONTINUE UNABATED.  EXPECT
NORTHWEST WINDS OF 35 TO 45 MPH WITH SOME GUSTS TO 75 MPH ABOVE
TIMBERLINE.  ON THE PLAINS...A VERY STRONG PRESSURE GRADIENT WILL
DEVELOP DURING THE AFTERNOON WHICH WILL CAUSE GUSTY DOWNSLOPE WINDS
NEAR THE FOOTHILLS. HOWEVER...THE PERIOD OF STRONGEST WINDS APPEARS
TO BE THE DURING OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY
MORNING.

OVER THE WEEKEND...DRIER WEATHER IS EXPECTED AS WEAK HIGH PRESSURE
BUILDS OVER THE AREA.  WINDS WILL FINALLY DECREASE IN THE HIGH
COUNTRY SATURDAY AFTERNOON.  TEMPERATURES WILL BE VERY MILD WITH
HIGHS IN THE 50S OVER MOST OF THE PLAINS.  THE NEXT SYSTEM WILL DROP
INTO THE AREA EARLY NEXT WEEK AND THUS A CHANCE OF SNOW FOR THE
MOUNTAINS WILL RETURN TO THE WEATHER FORECAST FOR MONDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
February 7, 12:00 PM MST to February 8, 9:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

The Tower Snotel site totalled 11 inches of snowfall.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 7, 12:00 PM MST to February 8, 9:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

The snotel sites at Arapahoe Ridge and Lake Irene totaled 9 inches of snowfall.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 7, 12:00 PM MST to February 8, 9:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 15 inches at the Eisenhower Tunnel, 12 inches at Breckenridge Ski Area, 11 inches at Winter Park Ski Area-, 10 inches at St. Mary's Glacier and 9.5 inches at Berthoud Pass.

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
February 7, 12:00 PM MST to February 8, 5:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

In Grand County, storm totals included 8 inches at Fraser, with 6 inches at William's Fork Dam.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68768, 68769, 68770, 68771.